To the Editor.—In response to the article by Baker and Chole in a recent issue of the Archives,1 my colleague, Jack Ehrenreich, MD, Miami, and I have been using gentamicin ophthalmic drops in the ears of patients at the time of tympanostomy and insertion of pressure equalization tubes for at least eight years without instances of sensorineural hearing loss secondary to ototoxicity or other significant side effects.
Our regimen has been to instill several drops of the gentamicin ophthalmic preparation in the patient's ear canal at the time of tympanostomy surgery only. Parents of the patient are instructed to use the drops after surgery only if the ears continue to drain mucopurulent or frankly purulent material.
Our finding was that only rarely did otorrhea continue in spite of this particular regimen. In those instances of otorrhea not responding to gentamicin therapy, culture and sensitivity testing of ear drainage
PICKARD RE. Gentamicin Therapy in Tympanostomy. Arch Otolaryngol Head Neck Surg. 1989;115(3):394. doi:10.1001/archotol.1989.01860270136033
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: